Facebook Pixel

The Diabetes/Abilify Connection

Rate This

Abilify TV commercials now mention the fact that the drug can cause Diabetes in some patients but some of them have already learned that the hard way. As recently as three years ago my son went on the mood disorder drug to treat Asperger’s Syndrome. The drug did wonders. He went from being an angry, confused adolescent to a confident young gentleman. The transformation was incredible.

The major down side with the drug is the fact that it increased his appetite causing him to gain weight. In hindsight we can see that either us as his parents, or his pediatric psychiatrist should have questioned the weight gain. Though I mentioned the problem his doctor was convinced he looked good. But the 50 pound gain caused him to become Diabetic.

He had an unquenchable thirst, was irritable, and tired all the time. When I took him to his primary care doctor his sugar was well over 300. A couple of days stay in the hospital confirmed he has Type II Diabetes and he had to start giving himself insulin shots. His new diet was highly restrictive and he started a regular regimen of exercise right away.

He lost the weight and was able to switch to oral Metformin. About a year later he was able to go off of the Diabetes medication all together but for the rest of his life he’ll have to watch his diet carefully.

Shortly after our incident doctors that prescribe Abilify began closely monitoring weight gain in patients, and have even given Metformin to some to prevent Diabetes onset. My son will graduate this year on the honor roll and he’s looking forward to his future without undue anxiety. But the trade-off has been huge.

Add a Comment7 Comments

EmpowHER Guest

Hi I'm almost 55 and 6 years ago I was teasted for my hypothyrodisim and the Doc check everything and I was fine in the sugar dept. Then I was put on abilify after lossing my granddaughter in a car accident I was on abilify for 1 year I moved to Fl. and found a great Doc and went to get a check up and was told my sugar was high we waited a few months and tested again and it was even higher. I had been check for sugar every time I was checked for hypothyrodisum and never had high sugar once. But after taking the abilify for aporx. 1 year my sugar was high and I was put on metformin at first the 2 other diabetes meds were added to the metformin. I was taken off the abilify and was left with diabetes. I can help thinking that if I was never put on abilify I would not have gotten diabetes. I am over weight from a back injury that I had 20 years ago and never tested high for sugar until after abilify and I'm the same weight I was 20 years ago so I feel there has to be a connection. Is there anyone eles that has had this happen to them after being put on abilify. If so please comment so I know I'm not alone,

September 8, 2010 - 10:33am
EmpowHER Guest

Abilify has many side effects - this is a list of vital organs to which it affects. And combined with other drugs it can in rare cases. So it turns out - treat one, and another port.

March 24, 2010 - 2:20pm

yes and Abilify for some causes increased appetite which can also lead to Diabetes. When we went through this the Diabetes issue wasn't something anyone brought up.

May 5, 2009 - 3:17pm

I am surprised the prescribing doctor did not tell you that this drug can cause hyperglycemia, and to know what signs/symptoms to look for?!

Here is more information about hyperglycemia from the American Heart Association.

And, just to make sure that this information is accurate for future readers...Abilify does not "cause" diabetes, but it can cause hyperglycemia (increased blood sugar), which in turn can lead to diabetes (inability of body to properly use insulin to lower increase in blood sugar). Is this your understanding of these two extremely-related diseases as well?

May 5, 2009 - 2:34pm

Adam was and still is on 7 mg's a day. His Diabetes is under control and he's doing well mentally. We feel at this point that what's done is done and look to a positive future.
Drugs can be scary it's true but many times the good outweighs the bad for some.

May 5, 2009 - 10:04am


What dose did your son take, and for how long?

It's very scary when new drugs, especially the most promising ones, have some sort of negative side effect that turns out to have lifetime consequences for the patient. I'm very glad he was able to lose the weight and get off the diabetes medicine.

For others who use Abilify or who have family members who use Abilify (which is the brand name for aripiprazole), here is the patient information sheet. It's very easy to toss these because they're folded in a million ways and they're printed in tiny type. It's often easier to read on a computer:


May 5, 2009 - 8:49am
EmpowHER Guest

It is good that this article is published so that those in the same boat will watch out for the connection between Abilify and diabetes. At least now the physicians who prescribe Abilify are monitoring their patients for weight gain which looks like is the side effect of the drug and could lead to diabetes. We all learn from each other so this is a good thing.

Evelyn Guzman
http://www.free-symptoms-of-diabetes-alert.com (If you want to visit, just click but if it doesn’t work, copy and paste it onto your browser.)

May 3, 2009 - 4:03am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.


Get Email Updates

Diabetes Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!